Ergodic Theorems and Converses for PSPACE Functions

Authors Satyadev Nandakumar , Subin Pulari

Thumbnail PDF


  • Filesize: 0.78 MB
  • 19 pages

Document Identifiers

Author Details

Satyadev Nandakumar
  • Department of Computer Science and Engineering, Indian Institute of Technology Kanpur, India
Subin Pulari
  • Department of Computer Science and Engineering, Indian Institute of Technology Kanpur, India


The authors wish to thank anonymous reviewers for helpful suggestions.

Cite AsGet BibTex

Satyadev Nandakumar and Subin Pulari. Ergodic Theorems and Converses for PSPACE Functions. In 46th International Symposium on Mathematical Foundations of Computer Science (MFCS 2021). Leibniz International Proceedings in Informatics (LIPIcs), Volume 202, pp. 80:1-80:19, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2021)


We initiate the study of effective pointwise ergodic theorems in resource-bounded settings. Classically, the convergence of the ergodic averages for integrable functions can be arbitrarily slow [Ulrich Krengel, 1978]. In contrast, we show that for a class of PSPACE L¹ functions, and a class of PSPACE computable measure-preserving ergodic transformations, the ergodic average exists and is equal to the space average on every EXP random. We establish a partial converse that PSPACE non-randomness can be characterized as non-convergence of ergodic averages. Further, we prove that there is a class of resource-bounded randoms, viz. SUBEXP-space randoms, on which the corresponding ergodic theorem has an exact converse - a point x is SUBEXP-space random if and only if the corresponding effective ergodic theorem holds for x.

Subject Classification

ACM Subject Classification
  • Theory of computation → Constructive mathematics
  • Theory of computation → Complexity theory and logic
  • Mathematics of computing → Probability and statistics
  • Ergodic Theorem
  • Resource-bounded randomness
  • Computable analysis
  • Complexity theory


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. L. Bienvenu, A. Day, M. Hoyrup, I. Mezhirov, and A. Shen. A constructive version of Birkhoff’s ergodic theorem for Martin-Löf random points. Information and Computation, 210:21-30, 2012. Google Scholar
  2. P. Billingsley. Probability and Measure, second edition. John Wiley and Sons, New York, N.Y., 1986. Google Scholar
  3. E. Bishop. Foundations of constructive analysis. McGraw-Hill, New York, 1967. Google Scholar
  4. Rodney G Downey and Denis R Hirschfeldt. Algorithmic randomness and complexity. Springer Science & Business Media, 2010. Google Scholar
  5. Johanna NY Franklin and Henry Towsner. Randomness and non-ergodic systems. Moscow Mathematical Journal, 14:711-744, 2014. Google Scholar
  6. Stefano Galatolo, Mathieu Hoyrup, and Cristóbal Rojas. A constructive Borel-Cantelli lemma. constructing orbits with required statistical properties. Theoretical Computer Science, 410(21-23):2207-2222, 2009. Google Scholar
  7. S. Galotolo, M. Hoyrup, and C. Rojas. Computing the speed of convergence of ergodic averages and pseudorandom points in computable dynamical systems. In 7th International Conference on Computability and Complexity in Analysis, pages 7-18, 2010. Google Scholar
  8. Michael Hochman. Upcrossing ineualities for stationary sequences and applications. Annals of Probability, 37(6):2135-2149, 2009. Google Scholar
  9. Mathieu Hoyrup. The dimension of ergodic random sequences. In Proceedings of the Symposium on Theoretical Aspects of Computer Science, pages 567-576, 2012. Google Scholar
  10. Mathieu Hoyrup and Cristóbal Rojas. Applications of effective probability theory to Martin-Löf randomness. In International Colloquium on Automata, Languages, and Programming, pages 549-561. Springer, 2009. Google Scholar
  11. Mathieu Hoyrup and Cristóbal Rojas. Computability of probability measures and martin-löf randomness over metric spaces. Information and Computation, 207(7):830-847, 2009. Google Scholar
  12. Xiang Huang and D. M. Stull. Polynomial space randomness in analysis. In MFCS, 2016. Google Scholar
  13. Ker-I Ko. Complexity theory of real functions. Springer Science & Business Media, 2012. Google Scholar
  14. Ulrich Krengel. On the speed of convergence in the ergodic theorem. Monatshefte für Mathematik, 86:3-6, 1978. Google Scholar
  15. L. Kuipers and H. Niederreiter. Uniform distribution of sequences. Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1974. Pure and Applied Mathematics. Google Scholar
  16. John E. Maxfield. A short proof of Pillai’s theorem on normal numbers. Pacific Journal of Mathematics, 2(1):23-24, 1952. Google Scholar
  17. S. Nandakumar. An effective ergodic theorem and some applications. In Proceedings of the 40th Annual Symposium on the Theory of Computing, pages 39-44, 2008. Google Scholar
  18. Satyadev Nandakumar, Subin Pulari, Prateek Vishnoi, and Gopal Viswanathan. An analogue of pillai’s theorem for continued fraction normality and an application to subsequences. arXiv preprint, 2019. URL:
  19. André Nies. Computability and randomness, volume 51. OUP Oxford, 2009. Google Scholar
  20. S. S. Pillai. On normal numbers. Proceedings of the Indian Academy of Sciences Sect. A, 11:73-80, 1940. Google Scholar
  21. Jason Rute. Topics in algorithmic randomness and computable analysis. PhD thesis, Carnegie Mellon University, August 2013. Google Scholar
  22. Donald M Stull. Algorithmic randomness and analysis. PhD thesis, Iowa State University, Ames, Iowa, USA, 2017. Google Scholar
  23. Donald M. Stull. Resource bounded randomness and its applications. Algorithmic Randomness: Progress and Prospects, 50:301, 2020. Google Scholar
  24. M. van Lambalgen. Random Sequences. PhD thesis, Department of Mathematics, University of Amsterdam, 1987. Google Scholar
  25. V. G. Vovk. The law of the iterated logarithm for random Kolmogorov, or chaotic, sequences. Theory of Probability and its Applications, 32(3):413-425, 1988. Google Scholar
  26. V. V. V'yugin. Effective convergence in probability and an ergodic theorem for individual random sequences. Theory of Probability and Its Applications, 42(1):39-50, 1997. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail